Georgia, 2016

Damaging Wind in Georgia, August 1, 2016

August 1, 2016 · NWS JAX · 1 event in 1 county or zone

Southwest steering flow brought a more dominant west coast sea breeze regime. A few strong to severe storms developed along outflows and mergers in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southwest steering flow brought a more dominant west coast sea breeze regime. A few strong to severe storms developed along outflows and mergers in the afternoon and evening. Convection was fueled by elevated mean layer moisture and diurnal instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 1:02 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 1:02 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
202 PM EDT MON AUG 1 2016

.SHORT TERM /This afternoon through Tuesday/...

Pattern shift with increasing rain chances as surface ridge
weakens over the area and mean layer trough axis deepens down the
SE Atlantic coast states.

Numerous showers and tstorms will gradually build eastward across
our interior Ga zones and the Suwannee River Valley through mid
afternoon with more isolated activity forming along the east coast
sea breeze over our SE Fl zones where mid level subsidence was
slightly stronger under the 1000-500 mb ridge axis. Best chances
of late afternoon and early evening convection will be across SE
Ga and across inland NE Florida where sea breezes/outflows will
converge under an increasingly moist airmass...with convection
fading through midnight with loss of heating. Cannot completely
rule out a rouge shower across the area after midnight tonight due
to mean layer trough axis currently across AL/Western GA positioning
and lingering across the local area...but at this time indicated
10% rain chances after midnight with muggy overnight conditions
with lows in the mid/upper 70s.

Tuesday elevated rain chances continue with a pattern similar to
today but with greater coverage as the mean layer trough deepens
across the area and the ridge axis shift farther south. A light
westerly flow will again bring a more dominant west coast sea
breeze regime...with locally heavy rainfall likely with PWATs
increasing to near 2.2-2.3 inches across the county warning area
by late in the day.

Scattered strong to isolated severe thunderstorms will be possible
both today and again Tue during peak heating and into the early
evening hours. Main convective concerns will be very heavy
rainfall given high deep layer moisture content and very weak
storm motion. In addition to the heavy rainfall...precipitation
loading will also favor strong wet downbursts.

Increased cloud cover will temper high temperatures compared to
recent days which will generally range in the low/mid 90s with
heat index values near 105. Low temperatures will range in the
mid 70s inland to upper 70s coast with muggy overnight conditions.

.LONG TERM /Wednesday through Sunday/...

Forecast area will be on the eastern side of Southern Plains/Gulf
Coast Region upper ridge...with another ridge over the western
Atlantic...and a weakness over our forecast area. At the surface
will have a persistent weak surface trough over ctrl GA and
afternoon sea breezes moving inland from the Atlantic and Gulf.
Model guidance maintains moist unstable environment over the area
through this period...with an axis of max precip water /2.1-2.25/
over the forecast area. This should be supportive of numerous
afternoon/evening showers and t-storms each day. Strongest
storms...likely associated with sea breeze and outflow
collisions...could generate strong wet microbursts.

Guidance shows a slight lowering of max temps from mid 90s
inland/lwr 90s coast Wed to around 90 inland/upr 80s coast
Friday...with slight increase in max temps next weekend.

&&

.AVIATION...Prevailing VFR conditions with temporary restrictions
due to afternoon and evening convection possible especially at
inland terminals. Lingering debris clouds overnight with a return
of showers and tstorms Tue.

&&

.MARINE...High pressure will persist east of the local waters as a
surface trough deepens and lingers across the SE Atlantic seaboard
states through Friday. This regime will bring a persist southerly
flow regime with nocturnal wind surges near 15 kts at times under
SW flow and daytime surges from the SSE along the coast due to the
east coast sea breeze. Headlines are not expected at this time.

Rip Currents: Low risk of rip currents through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  93  75  94 /  40  60  30  50
SSI  76  90  78  91 /  20  50  20  60
JAX  73  93  75  94 /  30  60  30  70
SGJ  75  90  77  91 /  20  50  20  60
GNV  72  92  75  93 /  40  50  30  70
OCF  72  93  75  93 /  30  50  20  70

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Wolf/Enyedi
Hazardous weather outlook, Aug 1, 3:37 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 AM EDT MON AUG 1 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
437 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH GUSTY WINDS
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH GUSTY WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 1, 2:13 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT MON AUG 1 2016

GAZ162-011945-
ECHOLS GA-
313 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS COUNTY UNTIL
345 PM EDT...

AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEEDMORE...OR NEAR FARGO...MOVING NORTH AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
NEEDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3073 8268 3072 8267 3072 8262 3071 8259
      3069 8258 3068 8259 3065 8258 3059 8260
      3060 8273 3073 8275
TIME...MOT...LOC 1913Z 180DEG 15KT 3069 8268

WOLF
Special weather statement, Aug 1, 2:34 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT MON AUG 1 2016

FLZ022-012000-
COLUMBIA FL-
334 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA COUNTY UNTIL
400 PM EDT...

AT 334 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COLUMBIA...OR NEAR ICHETUCKNEE SPRING...MOVING NORTH AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...ICHETUCKNEE SPRING...COLUMBIA...FORT WHITE...
FIVE POINTS...WATERTOWN AND LULU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8277 3024 8255 3025 8246 3011 8248
      3006 8253 3004 8254 3001 8257 3000 8257
      2987 8268 2993 8277 2996 8277 2997 8276
      2998 8276 2999 8278 3007 8279
TIME...MOT...LOC 1934Z 199DEG 17KT 3006 8273

CORDERO
Special weather statement, Aug 1, 2:50 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT MON AUG 1 2016

GAZ134-135-012015-
BACON GA-APPLING GA-
350 PM EDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BACON AND
SOUTHWESTERN APPLING COUNTIES UNTIL 415 PM EDT...

AT 350 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF ALMA...MOVING NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN BACON
AND SOUTHWESTERN APPLING COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3154 8233 3167 8247 3173 8235 3161 8219
TIME...MOT...LOC 1950Z 234DEG 14KT 3161 8233

WOLF

The radar

The Moody AFB radar (KVAX), 65 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
August 1, 3:18 PM EST
Where
Ware County, 1.38 mi S of Hebardville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.200, -82.420

A large tree limb was blown down onto power lines off of Slash Pine Road. The time of event was based on radar imagery. The cost of damage was unknown but estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657846.